Alert archive / Nebraska / Special Weather Statements in 2017

Special Weather Statement, NWS Hastings, NE

May 28, 2017Dawson County, Nebraska

NWS Hastings, NE issued this special weather statement at May 28, 2017, 8:21 PM CDT for Dawson County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 8:21 PM CDT (01:21 UTC)
Expired
May 28, 2017, 8:45 PM CDT
In force
24 min
Issued by
NWS Hastings, NE

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS83 KGID 290121
SPSGID

Special Weather Statement
National Weather Service Hastings NE
821 PM CDT SUN MAY 28 2017
 
NEZ060-290145-
Dawson NE-
821 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL
845 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cozad, or 11 miles northwest of Lexington, moving southeast at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lexington, Cozad and Overton. 

This includes Interstate 80 between mile markers 220 and 240.
 
LAT...LON 4084 10007 4098 9992 4072 9945 4071 10001
TIME...MOT...LOC 0121Z 308DEG 30KT 4087 9992 

$$

Fay

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at May 28, 6:03 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 28, 6:03 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
603 PM CDT Sun May 28 2017

.SHORT TERM...(This evening through Monday)
Issued at 237 PM CDT Sun May 28 2017

Scattered showers have developed across central and west central
Nebraska this afternoon. These are aided by a weak perturbation that
is best visualized on the 305K isentropic surface. RAP and HRRR
soundings also show as much as 500 J of CAPE for western parts of
the area, so I've included a chance of thunder for areas along and
west of Highway 281. This activity is expected to dissipate late
this afternoon as we lose diurnal heating and as this feature moves
to our southeast.

Later tonight, another such wave will move from north to south
across the area, bringing us another chance for light showers. This
should exit our Kansas counties tomorrow morning. Overall, any rain
accumulation will be minimal.

Tomorrow afternoon, expect another day of breezy northwest winds and
highs in the mid to upper 70s.

.LONG TERM...(Monday night through Sunday)
Issued at 237 PM CDT Sun May 28 2017

Overall, there is little change in this forecast from the previous
packages.

Chances for thunderstorms return to north-central Kansas on
Tuesday as a warm front starts lifting northward and stalls in
that area. Models are showing 1000-1500 J/kg of CAPE in that
vicinity along with around 40 kts of bulk shear. Therefore a
strong storm isn't out of the question. The main uncertainty is
how far north storms can make it. The GFS certainly looks to keep
the best of the instability in central Kansas.

Our best chance for thunderstorms arrives late Wednesday
afternoon into Thursday morning as this front lifts northward,
aided by an intensifying low-level jet. While this doesn't look
particularly favorable for severe weather, the GFS does show
1500-2000 j/kg of MUCAPE and a 50 kt low-level jet to work with so
this trend will need to be monitored by upcoming shifts.

Temperature-wise, we will see seasonably warm conditions. Highs in
the 70s and low 80s...possibly reaching the mid 80s Thursday and
Friday as we stay in warm southerly flow.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 600 PM CDT Sun May 28 2017

Isolated to scattered showers have dotted the area this afternoon
with the next round of potential rain showers and possibly a
thunderstorm arriving later this evening and into tonight as an
upper disturbance crosses the plains. With the potential for
convection, have went with a VCSH in the tafs at this time. The
gusty winds of today will subside tonight but increase again on
Memorial in deep mixing.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Fay
Hazardous weather outlook, May 28, 2:18 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
218 PM CDT Sun May 28 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
218 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible along and west of Highway 281
this afternoon and early evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms south of a line from
Phillipsburg to Hebron on Tuesday.

The best chance for thunderstorms will occur from Wednesday
afternoon through Thursday morning as a warm front lifts through
the area.

Off and on chances for thunderstorms continue Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Special weather statement, May 28, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
821 PM CDT SUN MAY 28 2017

NEZ060-290145-
Dawson NE-
821 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL
845 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cozad, or 11 miles northwest of Lexington, moving southeast at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lexington, Cozad and Overton.

This includes Interstate 80 between mile markers 220 and 240.

LAT...LON 4084 10007 4098 9992 4072 9945 4071 10001
TIME...MOT...LOC 0121Z 308DEG 30KT 4087 9992

Fay

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:30 PM CDTSpecial Weather StatementGIDDawson30 min
May 28, 8:59 PM CDTSpecial Weather StatementGIDPhelps31 min
May 28, 9:30 PM CDTSpecial Weather StatementGIDHarlan30 min

Nearby

Special Weather Statements in Nebraska, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.